Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 51, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2018, 7:01 PM CDT for Taylor County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 7:01 PM CDT (00:01 UTC)
- Expired
- Jun 17, 2018, 7:51 PM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Taylor County, WI
The radar
The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted.
737
WUUS53 KARX 180001
SVRARX
WIC119-180115-
/O.NEW.KARX.SV.W.0051.180618T0001Z-180618T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
701 PM CDT SUN JUN 17 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Taylor County in north central Wisconsin...
* Until 815 PM CDT
* At 701 PM CDT, severe thunderstorms were located along a line
extending from near Jump River to 10 miles southeast of Sheldon to
10 miles north of Stanley, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Chelsea and Westboro around 740 PM CDT.
Medford around 745 PM CDT.
Rib Lake around 750 PM CDT.
Other locations impacted by these severe thunderstorms include
Stetsonville, Goodrich, Gilman, Lublin and Wood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4537 9092 4538 9004
TIME...MOT...LOC 0001Z 268DEG 31KT 4528 9079 4519 9082 4512 9091
HAIL...<.75IN
WIND...70MPH
$$
Rieck3 follow-up statements
426
WWUS53 KARX 180019
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
719 PM CDT SUN JUN 17 2018
WIC119-180115-
/O.CON.KARX.SV.W.0051.000000T0000Z-180618T0115Z/
Taylor WI-
719 PM CDT SUN JUN 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR TAYLOR COUNTY...
At 719 PM CDT, severe thunderstorms were located along a line
extending from 11 miles southeast of Jump River to 13 miles west of
Medford to 12 miles northeast of Thorp, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Chelsea and Westboro around 740 PM CDT.
Medford around 745 PM CDT.
Rib Lake around 750 PM CDT.
Other locations impacted by these severe thunderstorms include
Stetsonville, Goodrich, Gilman, Lublin and Wood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4537 9092 4538 9004
TIME...MOT...LOC 0019Z 268DEG 31KT 4528 9058 4519 9061 4512 9070
HAIL...<.75IN
WIND...70MPH
$$
Rieck320
WWUS53 KARX 180041
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
741 PM CDT SUN JUN 17 2018
WIC119-180115-
/O.CON.KARX.SV.W.0051.000000T0000Z-180618T0115Z/
Taylor WI-
741 PM CDT SUN JUN 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN TAYLOR COUNTY...
At 740 PM CDT, severe thunderstorms were located along a line
extending from Chelsea to near Medford to 10 miles northwest of
Dorchester, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Chelsea and Westboro around 745 PM CDT.
Rib Lake around 750 PM CDT.
Other locations impacted by these severe thunderstorms include
Stetsonville, Goodrich, Wood Lake, Highway 13 And County Road M and
The Taylor County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9053
4538 9032 4538 9004
TIME...MOT...LOC 0040Z 268DEG 31KT 4529 9033 4520 9036 4513 9045
HAIL...<.75IN
WIND...70MPH
$$
Rieck817
WWUS53 KARX 180051
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
751 PM CDT SUN JUN 17 2018
WIC119-180101-
/O.CAN.KARX.SV.W.0051.000000T0000Z-180618T0115Z/
Taylor WI-
751 PM CDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAYLOR COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
central and north central Wisconsin.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9053
4538 9032 4538 9004
TIME...MOT...LOC 0050Z 268DEG 31KT 4529 9021 4520 9024 4513 9033
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:35 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 17, 2:35 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Sun Jun 17 2018
.SHORT TERM...(Tonight through Tuesday)
Issued at 235 PM CDT Sun Jun 17 2018
Heavy rain, strong (severe?) storm threat tonight. Cooler come
Tuesday.
Storms: while models remain at odds with strength of the various
shortwaves/low level jet/etc, they have remained fairly consistent
with painting showers and storms generally north of I-90 tonight,
slipping those south of I-90 come Monday night.
A warm front currently lies from central MN through the arrowhead
with broad upper level ridging across the great lakes. This ridging
is expected to break down/shift southeast starting tonight as a west
coast trough pushes into the southern rockies. The front will
gradually sink southeast as a result, more as a cold front.
Expectation is for the front to make the I-90 corridor by Mon
morning, dropping into central IA/northern IL Mon evening. Various
bits of shortwave energy spit out of the westward trough over the
next couple days, with the low level jet/sizable moisture transport
funneling along the front (generally leading it across the area).
Showers and storms will fire in response. Expect some break in
coverage, intensity later Monday morning into the afternoon as the
influence of the low level jet wanes - but refire as it
reestablishes itself in the evening.
As for strong to severe chances, plenty of instability with MUCAPES
in excess of 3-4K J/kg this afternoon into the evening. Fair amount
of capping in the warm sector though (southeast of the front) and
deep layer shear remains weak or well displaced into the cooler air
post the front. There is about 30 kts of 0-3 km shear though, which
would aid storm development and provide support for a strong to
damaging wind threat - in addition to hail. Mostly though, think the
main concern locally will be the heavy rain/flash flooding
potential. More on that in the HYDROLOGY section below.
See some strong (severe?) threat for Monday afternoon/evening, but
same shear limitations and less expected instability (more debris
clouds). Threat shifts south into Iowa/southern WI.
Temps: the passage of the cold front on Monday will usher in much
cooler, less humid air starting Tuesday. 925 mb temps slated to drop
from around 26 C this afternoon, to 16-18C Tue afternoon. Highs in
the 70s should result, and with dew points dropping off into the
50s, a lot more comfortable humidities can also be expected.
.LONG TERM...(Wednesday through Sunday)
Issued at 235 PM CDT Sun Jun 17 2018
The 17.12z GFS/NAM/ECMWF are decent agreement in slowly moving
surface front north to south across forecast area Monday night into
Tuesday. Moisture convergence and vertical motion along the front
will continue to linger showers and thunderstorms mainly Monday
night across northeast Iowa and southwest Wisconsin. As surface
front tracks south into central Iowa and surface ridge builds into
northern Wisconsin...showers and thunderstorms will diminish across
northeast Iowa and southwest Wisconsin during the day Tuesday.
Main forecast concerns from Tuesday night into Sunday are
precipitation chances Thursday through Sunday. The 17.12z
GFS/ECMWF/GEM are in good agreement in building shortwave ridge into
the Upper Great Lakes Region Wednesday and lifting weak upper level
closed low/trough into the Northern Plains/Great Lakes Region
Thursday into Sunday. The main difference between the deterministic
models is timing/strength of weak upper level closed low/trough
moving into the Northern Plains/Great Lakes Region. This will have
impacts on timing of shower/thunderstorm chances Thursday into
Sunday across the forecast area. Shortwave ridge entrenched over the
Great Lakes Region Wednesday will allow for mainly dry weather
across much of the forecast area. Next concern are precipitation
chances Thursday into Sunday...as weak upper level closed low/trough
slowly tracks into the Great Lakes Region/Northern Plains. Due to
differences in timing/strength of upper level closed low/trough
confidence on precipitation chances in southern/western forecast
area Thursday is low...as upper level closed low/trough moves
closer/over forecast area shower/thunderstorm chances increase
especially Thursday afternoon into Friday and small chance of
showers/thunderstorms continue into next weekend. The 17.12z
GFS/ECMWF show 925mb mainly in the plus 15 to plus 20 degrees
celsius range through the period and allow for highs to climb into
the 70s to lower 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1150 AM CDT Sun Jun 17 2018
Cold front will sag slowly southeast across the region today/Monday,
roughly shifting south of the TAF sites toward 12z Mon. Scattered to
areas of shra/ts are expected around the front.
Cigs: a few high thin clouds for the afternoon hours, with
increasing/lowering deck as cold front approaches from the
northwest. Expect a dip into MVFR (potentially IFR) post the
boundary for Monday morning.
WX/vsby: shra/ts likely tonight - with the higher TS threat this
evening. Some vsby restrictions with the storms, although detailing
when these impacts will occur uncertain at this time. Will hold P6SM
for the moment and refine forecast as trends become more evident.
Winds: holding south for most of the night, swinging to the
northwest/north Monday morning with passage of cold front.
&&
.HYDROLOGY...
Issued at 235 PM CDT Sun Jun 17 2018
Very conducive atmosphere for efficient, heavy rain producers
tonight into Monday with warm cloud depths around 4.5 km and PWs in
excess of 2 inches. Any storm will produce heavy rain. Rainfall of 2
or more inches could fall in a short amount of time. High potential
for urban flooding, and If storms repeat/train across the same areas
- flash flooding could/would result. Greater threat for heavy rain
later tonight north of I-90, and have issued a Flash Flood Watch to
account for they heavy rain/flooding potential.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ032>034-
041>044- 053>055-061.
Flash Flood Watch through Monday morning for WIZ017-029-032>034.
MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-
094>096.
Flash Flood Watch through Monday morning for MNZ079.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-
019- 029-030.
&&
SHORT TERM...Rieck
LONG TERM....DTJ
AVIATION.....Rieck
HYDROLOGY...RieckHazardous weather outlook, Jun 17, 2:47 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 247 PM CDT Sun Jun 17 2018 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-181000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 247 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin .DAY ONE...This Afternoon and Tonight Heat index values of 95 to 105 degrees this afternoon. A Heat Advisory is in effect. Thunderstorms tonight will be capable of heavy rain which could result in localized flooding. In addition, a few could be strong, potentially severe this evening, capable of strong winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances through the new week. A few storms may be strong to severe south of Interstate 90 on Monday with heavy rain, hail, and strong winds. It is too early to discern any potential severe weather risk beyond Monday. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-WIZ017-029-032>034-181000- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 247 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota into north-central Wisconsin. .DAY ONE...This Afternoon and Tonight Heat index values from 90 to 100 degrees this afternoon. Flash Flood Watch tonight. Thunderstorms tonight will be capable of heavy rain. With much of the grounds having received rainfall recently, additional heavy rain could result in flash flooding. In addition, a few of the storms could be strong to severe this evening, capable of strong to damaging winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances through the new week. Severe weather is not expected Monday. It is too early to discern any potential severe weather risk beyond then. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jun 17, 5:58 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM FUNNEL CLOUD 3 N LOYAL 44.77N 90.50W
06/17/2018 CLARK WI TRAINED SPOTTER
PERSISTENT WALL CLOUD WITH OCCASIONAL FUNNEL
CLOUDS.
&&
CALocal storm report, Jun 17, 6:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
629 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG GREENWOOD 44.77N 90.60W
06/17/2018 CLARK WI PUBLIC
TREES SNAPPED. TIME ESTIMATED FROM RADAR.
REPORT VIA SOCIAL MEDIA PHOTOS.
&&
CALocal storm report, Jun 17, 6:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
634 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG ALMA 44.32N 91.91W
06/17/2018 BUFFALO WI LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND POWER LINES
DOWN THROUGHOUT BUFFALO COUNTY.
&&
CASpecial weather statement, Jun 17, 6:39 PM CDT, 22 minutes before
Special Weather Statement National Weather Service La Crosse WI 639 PM CDT Sun Jun 17 2018 WIZ017-029-032>034-180100- Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 639 PM CDT Sun Jun 17 2018 ...Strong Thunderstorms, Strong Winds Into Early Evening... Storms will continue to track northeast across the area through 8 pm. Some will be strong, potentially severe. Wind gusts up to 50 mph are possible with the strongest storms. All the storms will produce heavy downpours. When storms approach, seek shelter inside. Be alert for possible warnings.
Local storm report, Jun 17, 6:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST OSSEO 44.58N 91.22W
06/17/2018 E50 MPH TREMPEALEAU WI LAW ENFORCEMENT
LARGE BRANCH FELL ONTO POWER LINES. TIME
ESTIMATED FROM RADAR.
&&
CALocal storm report, Jun 17, 6:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG ELEVA 44.58N 91.47W
06/17/2018 TREMPEALEAU WI LAW ENFORCEMENT
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:38 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 52 min |
| Jun 17, 11:39 PM CDT | Special Weather Statement | ARX | Monroe | 36 min |
| Jun 18, 1:58 AM CDT | Special Weather Statement | ARX | Jackson | 32 min |
| Jun 18, 2:41 AM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Trempealeau | 49 min |
| Jun 18, 3:41 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 4 hr |
| Jun 18, 4:37 AM CDT | Flash Flood Warning | ARX | Clark, Jackson | 3 hr |
| Jun 18, 7:28 AM CDT | Areal Flood Warning | ARX | Clark, Jackson | 6 hr |
| Jun 18, 7:32 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jun 18, 10:14 AM CDT | River Flood Warning | ARX | Adams, Juneau | 5 days |
| Jun 18, 1:36 PM CDT | Areal Flood Warning | ARX | Clark | 6 hr |
| Jun 18, 6:41 PM CDT | Special Weather Statement | ARX | Grant | 79 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.